SSRIs, antidepressants, selective serotonin reuptake inhibitors, Cymbalta, Effexor XL, Prozac, Reconcile, fluoxetine, citalopram, escitalopram, paroxetine, sertraline, Celexa, Lexapro, Paxil, Zoloft, selective norepinephrine re-uptake inhibitors, SNRIs, duloxetine, nefazodone, Serzone, venlafaxine
Toxicity to pets
Antidepressants are one of the top accidental poisonings we see in dogs. Antidepressants are typically a class of medication called selective serotonin re-uptake inhibitors (SSRIs). This type of medication is sometimes used in veterinary medicine also (for behavioral problems). At even therapeutic doses, it can result in moderate to severe clinical signs. With accidental poisoning or ingestion, clinical signs from SSRIs include sedation or central nervous system (CNS) stimulation, anorexia, and lethargy. With larger poisonings, serotonin syndrome can be seen. Clinical signs of serotonin syndrome include: CNS sedation or stimulation, vomiting, tremoring, seizures, hyperthermia, diarrhea, abdominal pain, and dilated pupils. Treatment includes decontamination (this should ideally only be done by a veterinarian, due to the rapid onset of clinical signs), sedation if needed, thermoregulation (including cooling measures, if appropriate), IV fluid therapy, blood pressure and electrocardiogram monitoring, and supportive and symptomatic care. Immediate veterinary attention is necessary!
- sedation or hyperactivity
- stumbling gait
- dilated pupils
- tremor, seizure
- rapid heart rate
The content of this page is not veterinary advice. A number of factors (amount of substance ingested, size of the animal, allergies, etc.) determine what is toxic to a particular pet. If you think your pet has eaten something potentially toxic, call Pet Poison Helpline or seek immediate veterinary treatment.